Minnesota, 2013

Flash Flooding and Hail in Minnesota, July 18 to 19, 2013

July 18 to 19, 2013 · NWS DLH · 7 events in 4 counties and zones

Thunderstorms brought large hail, damaging winds, and flash flooding to parts of northeast Minnesota on July 18th and early July 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms brought large hail, damaging winds, and flash flooding to parts of northeast Minnesota on July 18th and early July 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 18, 2:04 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 18, 2:04 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
304 PM CDT THU JUL 18 2013

.SHORT TERM.../THROUGH TONIGHT/

THE FOCUS IS ON THE THREAT OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING. THE STORM PREDICTION CENTER HAS POSTED ALL OF THE
NORTHLAND IN AT LEAST A SLIGHT RISK OF SEVERE THUNDERSTORMS...AND
A MODERATE RISK ACROSS THE SOUTHERN HALF OF THE FORECAST AREA.
LARGE HAIL AND HEAVY RAIN MAY BE THE INITIAL MAIN THREATS AND THEN
QUICKLY TRANSITIONING TO A DAMAGING WIND THREAT. THE
MODELS...ESPECIALLY THE HIGH RESOLUTION HRRR AND NCEP WRF
SIMULATED REFLECTIVITY RUNS...HAVE BEEN INDICATING SUPERCELL
THUNDERSTORMS WILL LIKELY DEVELOP IN NW AND NORTH CENTRAL
MINNESOTA LATE THIS AFTERNOON OR EARLY THIS EVENING...AND THEN
CONGEAL INTO A LINE OF STORMS THAT SWEEP THROUGH THE NORTHLAND
THIS EVENING. A SEVERE THUNDERSTORM WATCH WILL LIKELY BE ISSUED
WITHIN THE NEXT HOUR OR SO.

THIS AFTERNOON AND EVENING...MUCH OF THE NORTHLAND HAS HOT AND
MUGGY WEATHER WITH GUSTY SW WINDS AS A FRONT STRETCHES ACROSS
WESTERN ONTARIO TO A LOW IN THE NORTHERN RED RIVER VALLEY. A
STRONG COLD FRONT EXTENDS FROM SW FROM THE LOW THROUGH THE CENTRAL
DAKOTAS. MOST OF THE NORTHLAND...SAVE FOR THE FAR NORTH AND OVER
THE LAKE...HAS DEVELOPED AMPLE SURFACE BASED CAPE UP TO AROUND
3500 J/KG...MAXIMIZED ACROSS THE S AND SW FORECAST AREA. THERE IS
LITTLE IF ANY INHIBITION. DEEP LAYER (0-6KM) WIND SHEAR OF 30 TO
50 KNOTS HAS DEVELOPED...WITH THE HIGHEST SHEAR ACROSS THE
NORTHERN HALF OF THE FORECAST AREA. PRECIPITABLE WATER VALUES ARE
AROUND 1.75 TO 2 INCHES. THERE SHOULD BE INCREASING CHANCES OF
SHOWERS AND STORMS ACROSS THE FORECAST AREA THROUGH THE REST OF
THE AFTERNOON...BUT THE FOCUS WILL BE ON THE WESTERN FORECAST AREA
WHERE THE MODELS HAVE BEEN INDICATING THUNDERSTORMS...LIKELY AT
FIRST SUPERCELLS...WILL DEVELOP IN NW AND NORTH CENTRAL MINNESOTA
LATE THIS AFTERNOON NEAR THE LOW PRESSURE SYSTEM AND APPROACHING
COLD FRONT. CONSIDERING THE AVAILABLE CAPE...CAPE SOUNDING
PROFILES...AND DEEP LAYER WINDS...THE SUPERCELLS COULD EASILY
DEVELOP LARGE HAIL...GUSTY WINDS...AND HEAVY RAIN. A STRAY TORNADO
CANNOT BE RULED OUT. THE STORMS MAY QUICKLY CONGEAL...AS THE
MODELS SUGGEST...INTO A LINE OF STORMS WITH A TRANSITIONING THREAT
TO MAINLY DAMAGING WINDS AND HEAVY RAIN. THIS LINE AND COLD FRONT
COULD SWEEP ESE THROUGH THE REST OF NE MINNESOTA AND THEN NW
WISCONSIN PRETTY QUICKLY THIS EVENING. I ADDED WORDING TO THE
FORECAST TO INCLUDE SEVERE THUNDERSTORMS AND THE LIKELY THREATS
FOR WHEREVER MY PCPN CHANCES ARE LIKELY LATE THIS AFTERNOON
THROUGH AROUND MIDNIGHT...WHICH IS BASICALLY MY BEST GUESS ON THE
HOURLY TIMING OF THE MAIN LINE OF THUNDERSTORMS.

LATE TONIGHT...THE SEVERE WEATHER THREAT SHOULD COME TO AN END
AROUND MIDNIGHT AS THE MAIN LINE OF STORMS MOVES SE OF THE
FORECAST AREA...BUT THERE COULD BE SOME LINGERING SHOWERS AND
STORMS ACROSS THE SE FORECAST AREA NEAR THE FRONT. THERE SHOULD
ALSO BE DECREASING CHANCES OF SHOWERS AND STORMS FROM NW TO
SE...BUT I LEFT LOW CHANCES OF SHOWERS AND STORMS ACROSS MOST OF
THE FORECAST AREA SINCE A SHORTWAVE WILL LIKELY MOVE INTO THE
NORTHERN FORECAST AREA LATE TONIGHT. THIS SHORTWAVE COULD HELP
DEVELOP SOME MORE SHOWERS AND STORMS.

.LONG TERM.../FRIDAY - WEDNESDAY/

THE WEST-NORTHWEST FLOW OF COOLER AND DRIER AIR WILL BE
ESTABLISHED OVER THE FORECAST AREA BY FRIDAY MIDDAY. THERE WILL
BE SOME LINGERING SHOWERS LEFT OVER FRIDAY MORNING BEFORE ENDING
BY MIDDAY. THE WEST TO NORTHWEST FLOW WILL CONTINUE INTO SATURDAY
BUT A WEAK SHORTWAVE WILL CAUSE A POSSIBILITY OF SHOWERS ACROSS
THE REGION. THE RIDGE WILL MOVE EAST AND A RETURN FLOW OF MOISTURE
TO THE FORECAST AREA ON SUNDAY. THIS WILL CONTINUE INTO MIDWEEK
WITH WEAK SHORTWAVES PASSING THROUGH THE FLOW. THIS WILL KEEP A
CHANCE FOR PRECIP ACROSS THE FORECAST AREA FOR THE TIME PERIOD.
TEMPS WILL BE NEAR NORMAL THROUGH MOST OF THE WEEK.

&&

.AVIATION.../18Z TAF ISSUANCE/

VFR CONDITIONS WILL BE COMMON AT ALL TAFS SITES THIS AFTERNOON
EXCEPT FOR MVFR-IFR CIGS IN THUNDERSTORMS AT INL. A LINE OF STRONG
TO SEVERE THUNDERSTORMS WILL DEVELOP ALONG THE INTERNATIONAL
BORDER LATE THIS AFTERNOON AND MOVE SOUTHEAST TONIGHT ACROSS THE
TAF SITES. CIGS/VSBYS MAY DROP TO MVFR-IFR WITH LIFR CIGS POSSIBLE
IN THUNDERSTORMS. CONDITIONS WILL IMPROVE AFTER THE LINE PASSES
LATE TONIGHT AT ALL SITES. ON FRIDAY...VFR CONDITIONS WILL BE
COMMON AT ALL SITES.

&&

.POINT TEMPS/POPS...
DLH  65  78  52  70 /  60  20  10  10
INL  61  75  46  69 /  70  20  10  10
BRD  69  81  55  75 /  60  20  10  10
HYR  71  83  53  75 /  60  30  10  10
ASX  68  78  52  69 /  60  30  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...GROCHOCINSKI
LONG TERM....STEWART
AVIATION...STEWART
Hazardous weather outlook, Jul 18, 11:30 AM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1230 PM CDT THU JUL 18 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1230 PM CDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON...ROUGHLY BETWEEN 3 PM AND 5 PM...ACROSS NORTH CENTRAL AND
NORTHWEST MINNESOTA...AND MOVE RAPIDLY EAST-SOUTHEASTWARD ACROSS
MUCH OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN THROUGH THIS
EVENING.  WIDESPREAD DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH
THESE STORMS...ALTHOUGH A FEW OF THE STRONGEST STORMS COULD ALSO
PRODUCE GOLF BALL SIZE HAIL. WIND GUSTS UP TO 75 MPH WILL BE
POSSIBLE WITH THE LINE OF STORMS AS IT MOVE ACROSS MUCH OF THE
REGION THIS EVENING.  IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE AS VERY MOIST AIR CONTRIBUTES TO HIGH RAINFALL RATES.
PLEASE MONITOR THE LATEST FORECAST FOR POTENTIAL SEVERE THUNDERSTORM
WATCHES AND WARNINGS THAT MAY BE ISSUED LATER THIS AFTERNOON AND
TONIGHT.

HEAT INDICES WILL REACH THE MID 90S THIS AFTERNOON ALONG A
CORRIDOR FROM BRAINERD TO HINCKLEY TO PHILLIPS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY OVER NORTHWEST WISCONSIN.

THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS LATE SATURDAY SOUTH OF
THE TWIN PORTS....AND OVER MOST OF THE NORTHLAND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED LATER THIS AFTERNOON AND
INTO TONIGHT.

LSZ121-140>148-191030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-SAND ISLAND TO
BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1230 PM CDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER MUCH
OF WESTERN LAKE SUPERIOR LATE THIS AFTERNOON AND OVERNIGHT. NEARLY
CONTINUOUS LIGHTNING...STRONG WINDS...LOCALLY HIGHER WAVE HEIGHTS UP
TO 8 FEET AND LARGE HAIL ARE ALL POSSIBLE BETWEEN ROUGHLY 5 PM AND
MIDNIGHT.  ANY MARINERS WITH PLANS TO VENTURE OUT ON LAKE SUPERIOR
THIS AFTERNOON OR EVENING SHOULD STAY CURRENT WITH THE LATEST
WEATHER INFORMATION AND HAVE A PLAN TO REACH SAFE HARBOR QUICKLY AND
ON SHORT NOTICE.  MARINERS IN SMALL CRAFT MAY WANT TO CONSIDER
DELAYING OR CHANGING PLANS TO VENTURE OUT ALTOGETHER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY MORNING.

ISOLATED THUNDERSTORMS MAY DEVELOP SUNDAY.

 MILLER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 18, 1:00 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
200 PM CDT THU JUL 18 2013

MNZ012-019>021-181915-
CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH
SHORE-SOUTHERN LAKE/NORTH SHORE-
200 PM CDT THU JUL 18 2013

...STRONG THUNDERSTORMS AFFECTING BABBITT AND LAKE COUNTY AREAS...

AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EMBARRASS TO
NORTHEAST OF ISABELLA. INDIVIDUAL STORMS WERE MOVING EAST AT 40 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND
LOCAL RAINFALL AMOUNTS UP TO AN INCH IN LESS THAN 30 MINUTES...

LOCATIONS IMPACTED INCLUDE...
  MESABA...             DUMBBELL LAKE...      CLEAR LAKE...
  ISABELLA...           GREENWOOD LAKE...     SEVEN BEAVER LAKE...
  MURPHY CITY...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4750 9093 4749 9094 4750 9213 4776 9234
      4789 9111

 MILLER
Special weather statement, Jul 18, 1:28 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
228 PM CDT THU JUL 18 2013

MNZ012-019>021-181950-
CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH
SHORE-SOUTHERN LAKE/NORTH SHORE-
228 PM CDT THU JUL 18 2013

...STRONG THUNDERSTORMS CONTINUE TO AFFECT MUCH OF THE MINNESOTA
ARROWHEAD...

AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF
GRAND MARAIS TO 6 MILES NORTHWEST OF TOFTE TO 9 MILES SOUTHEAST OF
BIRCH LAKE...MOVING EAST AT 35 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND
EXTREMELY HEAVY DOWNPOURS.  SOME LOCALES COULD PICK UP 1 TO 2 INCHES
OF RAIN IN LESS THAN AN HOUR.

LOCATIONS IMPACTED INCLUDE...
  JUDGE C. R. MAGNEY STATE PARK...            LUTSEN...
  ISABELLA...           HOVLAND...            SILVER ISLAND LAKE...
  CLEAR LAKE...         SAWBILL LANDING...
  HIGHWAY 61 BETWEEN TACONITE HARBOR AND GRAND MARAIS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4781 9001 4770 9052 4760 9076 4746 9100
      4761 9192 4781 9186 4787 9068 4787 8987

 MILLER
Special weather statement, Jul 18, 2:06 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
306 PM CDT THU JUL 18 2013

MNZ012-020-021-182030-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-SOUTHERN
LAKE/NORTH SHORE-
306 PM CDT THU JUL 18 2013

...STRONG THUNDERSTORMS AFFECTING THE CENTRAL PARTS OF THE NORTH
SHORE OF LAKE SUPERIOR...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TOFTE...MOVING EAST AT 40 MPH. ANOTHER
STRONG STORM WAS LOCATED JUST EAST OF DUMBBELL LAKE NEAR ISABELLA.

BOTH STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
EXTREMELY HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  LUTSEN...
  HIGHWAY 61 BETWEEN TACONITE HARBOR AND LUTSEN...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4765 9065 4764 9065 4755 9086 4745 9102
      4755 9129 4772 9124

 MILLER
Special weather statement, Jul 18, 3:26 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
426 PM CDT THU JUL 18 2013

MNZ012-020-021-182130-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-SOUTHERN
LAKE/NORTH SHORE-
426 PM CDT THU JUL 18 2013

...STRONG STORM NEAR TACONITE HARBOR WITH SMALL HAIL...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TACONITE HARBOR...MOVING EAST AT 45 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...

* THE THUNDERSTORM WILL BE NEAR...
  TEMPERANCE RIVER STATE PARK AND TOFTE BY 430 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4773 9056 4768 9054 4760 9076 4744 9103
      4748 9120 4769 9125

GROCHOCINSKI
Special weather statement, Jul 18, 3:33 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
433 PM CDT THU JUL 18 2013

MNZ010-011-018-019-025-026-033>036-182245-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN ITASCA-CENTRAL ST. LOUIS-
NORTHERN CASS-SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-
NORTHERN AITKIN-SOUTHERN AITKIN-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...BIGFORK...
HIBBING...WALKER...GRAND RAPIDS...PINE RIVER...BRAINERD...
HILL CITY...AITKIN
433 PM CDT THU JUL 18 2013

...RAPID DEVELOPMENT OF SEVERE THUNDERSTORMS EXPECTED THROUGH 6 PM
OVER NORTH CENTRAL MINNESOTA...

SEVERE THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP BETWEEN 430 PM
AND 6 PM THIS EVENING ACROSS MUCH OF NORTH CENTRAL MINNESOTA AS A
WEATHER DISTURBANCE AND COLD FRONT MOVING EASTWARD FROM NORTH
DAKOTA INTERACTS WITH A VERY WARM AND UNSTABLE AIMASS IN PLACE
ACROSS THE REGION.

INITIAL DEVELOPMENT IS EXPECTED TO OCCUR IN AREAS FROM NEAR
INTERNATIONAL FALLS TO NEAR RED LAKE...WITH ADDITIONAL STORMS
EVENTUALLY FORMING FARTHER SOUTH INTO THE LAKE WINNIBIGOSHISH AND
WALKER AREAS.

THE ENVIRONMENT IS QUITE FAVORABLE FOR ANY STORMS THAT FORM TO
RAPIDLY BECOME SEVERE...WITH A POTENTIAL FOR GOLF BALL SIZE HAIL
AND DAMAGING WINDS.

 MILLER
Special weather statement, Jul 18, 3:41 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
441 PM CDT THU JUL 18 2013

MNZ010-011-182200-
KOOCHICHING-NORTH ST. LOUIS-
441 PM CDT THU JUL 18 2013

...STRONG THUNDERSTORMS WITH SMALL HAIL SOUTH OF INTERNATIONAL
FALLS...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF RAY...MOVING EAST AT 40
MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  RAY BY 455 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4845 9300 4813 9295 4816 9391 4835 9390

GROCHOCINSKI

The radar

The Duluth radar (KDLH), 194 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Hail, Koochiching

When
July 18, 3:56 PM CST
Where
Koochiching County, 5.05 mi E of Wisner
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.320, -93.560

Thunderstorm Wind, St. Louis

When
July 18, 7:29 PM CST
Where
St. Louis County, 2.8 mi N of Robinson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.910, -92.040

A thunderstorm wind gust knocked down an 8 inch diameter tree over Highway 169 at mile marker 276.

Thunderstorm Wind, St. Louis

When
July 18, 7:50 PM CST
Where
St. Louis County, 2.27 mi NNW of (Elo)ely Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.850, -91.850

A thunderstorm wind gust knocked down a large tree onto power lines on Highway 1 near mile marker 290.

Thunderstorm Wind, Itasca

When
July 18, 10:00 PM CST
Where
Itasca County, 8.28 mi NNE of Cohasset Pnchrry Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.440, -93.610

A thunderstorm wind gust knocked down a tree over Highway 38 near Johnson Lake.

Thunderstorm Wind, Itasca

When
July 18, 10:25 PM CST
Where
Itasca County, 2.76 mi S of Pengilly
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.290, -93.200

A thunderstorm wind gust snapped a large poplar tree at its base and was blocking Highway 65 near Swan River.

Flash Flood, Cook

When
July 19, 12:20 AM CST
Where
Cook County, 6.63 mi ENE of Lutsen to 6.64 mi ENE of Lutsen
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
47.697, -90.556

Thunderstorm heavy rain resulted in flash flooding along and near the Cascade River and Highway 61 and near Cascade State Park. Water was flowing over Highway 61 and mile marker 104. Part of the highway was washed out. Other county roads in the area were damaged. There was also some cabin and road/driveway damage at Cascade Lodge that totaled about $50,000.

Flash Flood, Cook

When
July 19, 12:20 AM CST
Where
Cook County, 0.06 mi SSE of Marais to 0.3 mi E of Marais
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
47.749, -90.350

Thunderstorm heavy rains resulted in flash flooding for parts of the Grand Marais campground due to high water from a nearby stream.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470568, 470570, 470571, 470572, 470574, 470614, 470615.